To answer your questions:
1) An elevated potassium (hyperkalemia) has effects on the conduction of the heart. If the potassium is elevated too high, it can cause arrythmias. It can also cause nausea.
2) Yes, an EKG should be performed immediately to make sure your heart's rhythm is stable.
3) Typically an elevated potassium is caused by acute kidney failure. As for alcohol specifically - it can precipitate a condition known as rhabdomyolysis which can elevated potassium.
4) Some diuretics will lower potassium (i.e. loop diuretics), others will raise potassium (i.e. spironolactone).
5) An EKG should be performed to make sure your heart is ok. A full chemistry panel should also be performed. You should avoid high potassium foods (oranges, bananas). A potassium binder (Kayexelate) may be prescribed to lower the potassium. Please see your personal physician for more information.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
if your kidney tests were perfectly normal, it may not mean a darn thing: one way potassium readings are elevated when the kidneys are ok is from trauma to the blood when the blood is drawn: blood cells have lots of potassium in them, and if a few break during the blood draw, it can give a false reading. 5.5 is not high enough to be dangerous for most people. Step one would be to re-draw the blood.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.